Georgia, 2014Tornado and Damaging Winds in Georgia, December 24, 2014
December 24, 2014 · NWS JAX · 4 events in 4 counties and zones
A pre-frontal squall line of severe storms raced east across the forecast area. Strong shear profiles favored rotating storms.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A pre-frontal squall line of severe storms raced east across the forecast area. Strong shear profiles favored rotating storms. Widespread wind damage occurred, with one confirmed tornado touchdown in Pierce county.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Dec 24, 9:51 AM EST, 1 hour 43 minutes earlier.
Area forecast discussion, Dec 24, 9:51 AM EST, 1 hour 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
951 AM EST WED DEC 24 2014
.UPDATE...
A SQUALL LINE AHEAD OF AN APPROACHING COLD FRONT WILL CONTINUE TO
MOVE EAST INTO THE FORECAST AREA THIS MORNING. THIS LINE IS EXPECTED TO
MOVE EAST/SOUTHEAST THROUGH THE AFTERNOON...REACHING A LINE FROM
KBQK TO KGNV AROUND 21Z. STRONG TO SEVERE STORMS WILL BE POSSIBLE
ALONG THIS LINE. SHEER PROFILES SUGGEST THE POTENTIAL FOR ISOLATED
TORNADOES.
KJAX MORNING SOUNDING SHOWED DRIER AIR IN THE LOWER LEVELS...ALONG
WITH ELEVATED WINDS ABOVE THE SURFACE. THIS DRIER AIR IS BEGINNING
TO MIX DOWN...AS EVIDENCED IN THE BREAKS IN CLOUD COVER. THESE
BREAKS OVER SOUTHEASTERN PORTIONS OF THE FORECAST AREA WILL ADD TO
INSTABILITY. THEREFORE...COULD SEE STORMS STRENGTHEN AS THEY REACH
THE METRO JAX AND SOUTH REGION LATER TODAY.
&&
.PRELIMINARY POINT TEMPS/POPS...
AMG 74 48 59 38 / 80 50 0 0
SSI 71 52 58 46 / 80 70 10 0
JAX 78 52 61 41 / 90 80 10 0
SGJ 78 54 61 48 / 90 80 10 0
GNV 77 52 63 40 / 100 80 10 0
OCF 79 54 64 42 / 90 80 10 0
&&
.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
AM...SMALL CRAFT ADVISORY UNTIL 11 AM EST THURSDAY FOR ALTAMAHA SOUND
GA TO FERNANDINA BEACH FL 20 NM TO 60 NM OFFSHORE-
FERNANDINA BEACH TO ST AUGUSTINE FL 20 NM TO 60 NM OFFSHORE-
ST AUGUSTINE TO FLAGLER BEACH FL 20 NM TO 60 NM OFFSHORE.
&&
STRUBLEHazardous weather outlook, Dec 24, 6:35 AM EST, 4 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
635 AM EST WED DEC 24 2014
AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-
GAZ132>136-149>154-162>166-251200-
ALTAMAHA SOUND GA TO FERNANDINA BEACH FL OUT 20 NM-
FERNANDINA BEACH TO ST AUGUSTINE FL OUT 20 NM-
ST AUGUSTINE TO FLAGLER BEACH FL OUT 20 NM-
ALTAMAHA SOUND GA TO FERNANDINA BEACH FL 20 NM TO 60 NM OFFSHORE-
FERNANDINA BEACH TO ST AUGUSTINE FL 20 NM TO 60 NM OFFSHORE-
ST AUGUSTINE TO FLAGLER BEACH FL 20 NM TO 60 NM OFFSHORE-HAMILTON-
SUWANNEE-COLUMBIA-BAKER-NASSAU-DUVAL-UNION-BRADFORD-CLAY-ST JOHNS-
GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-COFFEE-JEFF DAVIS-BACON-
APPLING-WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-INLAND GLYNN-
COASTAL GLYNN-ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-COASTAL CAMDEN-
635 AM EST WED DEC 24 2014
...TORNADO WATCH IN EFFECT FOR SOUTHEAST GEORGIA AND PORTIONS OF
NORTHEAST FLORIDA THROUGH 2 PM...
...SMALL CRAFT ADVISORY FOR THE OFFSHORE WATERS THROUGH THURSDAY
MORNING...
...STRONG TO SEVERE THUNDERSTORMS EXPECTED ALONG A COLD FRONT
TODAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST FLORIDA...
SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT...
SHOWERS AND THUNDERSTORMS WILL OVERSPREAD THE AREA FROM WEST TO EAST
TODAY. SEVERE STORMS WILL BE CAPABLE OF STRONG WINDS NEAR 60 MPH
AND ISOLATED TORNADOES.
A SQUALL LINE OF STRONG TO SEVERE THUNDERSTORMS WILL TRAVERSE OUR
REGION AHEAD OF A COLD FRONT BY EARLY AFTERNOON. THE PRIMARY THREATS
WILL BE DAMAGING WIND GUSTS...LOCALIZED FLOODING AND AN ISOLATED
TORNADO IS POSSIBLE. THUNDERSTORMS WILL PUSH SOUTHEAST OF THE AREA
THIS EVENING WITH LINGERING SHOWERS AFTER MIDNIGHT.
SMALL CRAFT ADVISORY CONDITIONS WILL CONTINUE OVER THE OFFSHORE WATERS
THROUGH THURSDAY MORNING.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY...
PATCHY FROST IS POSSIBLE INLAND EARLY FRIDAY MORNING.
AREA RIVERS WILL RISE NEAR ACTION STAGE THROUGH THE END OF THE
WEEK.
ONSHORE FLOW WILL ELEVATE THE RIP CURRENT RISK THIS WEEKEND.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS REQUESTED TODAY.
FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.
In the hours before
Special weather statement, Dec 24, 9:36 AM EST, 1 hour 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
936 AM EST WED DEC 24 2014
GAZ133-135-241515-
APPLING-JEFF DAVIS-
936 AM EST WED DEC 24 2014
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR JEFF DAVIS AND
APPLING COUNTIES FOR STRONG WINDS AND SMALL HAIL VALID UNTIL 1015 AM
EST...
AT 937 AM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 4 MILES SOUTH OF SNIPESVILLE...MOVING
NORTHEAST AT 40 MPH. THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS
AROUND SNIPESVILLE...DENTON...HAZLEHURST...PINE GROVE...GRAHAM AND
PLANT HATCH THROUGH 1015 AM EST. HAIL UP TO THREE QUARTER INCH IN
DIAMETER AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH
POSSIBLE MINOR DAMAGE.
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 200 PM EST WEDNESDAY
AFTERNOON FOR NORTHEASTERN FLORIDA AND SOUTHEAST GEORGIA.
LAT...LON 3196 8241 3197 8239 3194 8233 3194 8228
3191 8222 3191 8216 3185 8213 3167 8280
3169 8284 3178 8283 3197 8246 3197 8242
TIME...MOT...LOC 1437Z 242DEG 34KT 3171 8276
PETERSONSpecial weather statement, Dec 24, 9:56 AM EST, 1 hour 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
956 AM EST WED DEC 24 2014
GAZ132>135-241545-
APPLING-BACON-COFFEE-JEFF DAVIS-
956 AM EST WED DEC 24 2014
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR JEFF DAVIS...
APPLING...BACON AND COFFEE COUNTIES FOR STRONG WINDS AND SMALL HAIL
VALID UNTIL 1045 AM EST...
AT 956 AM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 3 MILES WEST OF WEST GREEN...MOVING EAST
AT 30 MPH. THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS AROUND
WEST GREEN...DENTON...PINE GROVE AND BAXLEY THROUGH 1045 AM EST. HAIL
UP TO THREE QUARTER INCH IN DIAMETER AND GUSTY WINDS OF 45 TO 55 MPH
CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 200 PM EST WEDNESDAY
AFTERNOON FOR NORTHEASTERN FLORIDA AND SOUTHEAST GEORGIA.
LAT...LON 3185 8227 3161 8220 3152 8286 3173 8288
TIME...MOT...LOC 1456Z 256DEG 27KT 3162 8277
PETERSON
Special weather statement, Dec 24, 10:19 AM EST, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1019 AM EST WED DEC 24 2014
GAZ133-135-241600-
APPLING-JEFF DAVIS-
1019 AM EST WED DEC 24 2014
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR JEFF DAVIS AND
APPLING COUNTIES FOR STRONG WINDS AND SMALL HAIL VALID UNTIL 1100 AM
EST...
AT 1020 AM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS CENTERED OVER GRAHAM...MOVING EAST AT 40 MPH.
THESE STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND PINE
GROVE...GRAHAM...BAXLEY AND PLANT HATCH THROUGH 1100 AM EST. HAIL UP
TO THREE QUARTER INCH IN DIAMETER AND GUSTY WINDS OF 45 TO 55 MPH CAN
BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 200 PM EST WEDNESDAY
AFTERNOON FOR NORTHEASTERN FLORIDA AND SOUTHEAST GEORGIA.
LAT...LON 3194 8233 3194 8228 3191 8222 3191 8213
3189 8212 3190 8211 3187 8210 3184 8206
3180 8209 3170 8249 3171 8252 3169 8253
3181 8252 3194 8255 3197 8244
TIME...MOT...LOC 1520Z 251DEG 35KT 3183 8242
PETERSONSpecial weather statement, Dec 24, 10:28 AM EST, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1028 AM EST WED DEC 24 2014
GAZ135-241615-
APPLING-
1028 AM EST WED DEC 24 2014
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR APPLING COUNTY
FOR STRONG WINDS AND SMALL HAIL VALID UNTIL 1115 AM EST...
AT 1028 AM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS CENTERED 4 MILES NORTH OF BAXLEY...MOVING
NORTHEAST AT 55 MPH. THESE STRONG THUNDERSTORMS WILL ALSO AFFECT
AREAS AROUND PLANT HATCH AND BAXLEY THROUGH 1115 AM EST. HAIL UP TO
THREE QUARTER INCH IN DIAMETER AND GUSTY WINDS OF 45 TO 55 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 200 PM EST WEDNESDAY
AFTERNOON FOR NORTHEASTERN FLORIDA AND SOUTHEAST GEORGIA.
LAT...LON 3194 8233 3194 8228 3191 8222 3191 8213
3189 8212 3190 8210 3187 8210 3185 8208
3174 8221 3170 8244 3183 8242 3197 8243
3197 8239
TIME...MOT...LOC 1528Z 240DEG 48KT 3184 8233
PETERSONThunderstorm Wind, Atkinson
- When
- December 24, 11:34 AM EST
- Where
- Atkinson County, 0.59 mi W of Axson
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 31.270, -82.740
Large trees and branches were blown down in Axson. Wind gusts were estimated at 65 mph.
Thunderstorm Wind, Ware
- When
- December 24, 12:49 PM EST
- Where
- Ware County, 1.37 mi ENE of Waycross
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 31.230, -82.330
Trees were blown down on Wister Street.
Tornado, Pierce
- When
- December 24, 12:50 PM EST to 12:54 PM EST
- Where
- Pierce County, 3.55 mi SSW of Bristol to 2.34 mi ENE of Bristol
- Rating
- EF1
- Path length
- 5.69 mi
- Path width
- 100 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 31.406, -82.251
A low-end EF1 tornado damaged 7 homes, downed power lines, and snapped trees. The tornado touched down about 8 miles north of Blackshear along Walkerville Road around 12:50 pm. Low end EF1 damage was noted along the tornado path as it crossed Georgia State Road 121/15. Including damage to 7 homes, power lines and large trees snapped. EF0 damage was noted after the tornado crossed Georgia State Road 121/15, with the tornado lifting after an approximate 5.7 mile path near Spotted Farm Road and Songbird Place, or about 14 miles north of Blackshear. The tornado width varied from 60-100 yards.
Thunderstorm Wind, Appling
- When
- December 24, 12:55 PM EST to 1:00 PM EST
- Where
- Appling County, 15.48 mi S of Surrency to 14.93 mi SSE of Surrency
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Public
- Coordinates
- 31.500, -82.150
Widespread tree damage and roof damage was reported as a severe storm moved across the area. At 12:55 pm, multiple homes along Long Branch Road reported roof damage, numerous uprooted pine trees, and a power line was snapped in half. There was also a roof blown off of a tractor and a home with broken windows. A home also suffered roof damage along Rollie Deal Road.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm and Heavy Snow in Idaho, December 24 to 25, 20142 deaths · 8 injured · $23,000 · 10 events
- Dense Fog in California, December 24, 20142 deaths · $200,000 · 1 event
- Dense Fog in New York, December 24 to 25, 2014$2.0 million · 2 events
- Dense Fog in New Jersey, December 24 to 25, 2014$1.0 million · 1 event
- Tornado in North Carolina, December 24, 20141 injured · $60,000 · EF1 · 1 event
- High Wind in New York, December 24 to 25, 2014$210,000 · 52 kt wind · 5 events
- Tornado and Damaging Winds in Ohio, December 24, 2014$44,000 · EF0 · 11 events
- Damaging Winds in New York, December 24, 2014$60,000 · 50 kt wind · 4 events
- Damaging Winds in Pennsylvania, December 24, 2014$30,000 · 50 kt wind · 6 events
- Damaging Winds and High Wind in Ohio, December 24, 2014$25,000 · 60 kt wind · 9 events
- High Wind and Strong Wind in Pennsylvania, December 24, 2014$25,000 · 50 kt wind · 2 events
- Damaging Winds and High Wind in Kentucky, December 24, 2014$15,000 · 53 kt wind · 12 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 551257, 551255, 551254, 551256.